Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Suffering from Neurodermatitis. Have thick leathery patches. Using salicyclic acid ointment. Done with physiotherapy. Guide?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 345 Questions
I have been suffering from Neurodermatitis for around 20 years now.
I have very thick leathery patches(3 in number) on my leg. Everytime a salicylic acid ointment is provided it subsides, but once teh ointment is stopped the patches become very thin again. Last year I also had targeted phototherapy done on those patches by a renowned doctor in Bangalore. I did reduce significantly, but then now the patches have become very thick again. Along with those patches my skin is very dry an there are small black spots all over my leg, which the doctor feels is due to very dry skin.

My query is what is the best treatment for Neurodermatitis such that it does not reoccur again or at least the black patches do not appear again, and also would it be possible to get a chemical peeling done on my leg, so that the black spots go away.
Posted Tue, 20 Aug 2013 in Skin Hair and Nails
Answered by Dr. Kruti 16 hours later

Thanks for posting your query.

I can understand your concern.

Neurodermatitis can be a difficult condition to treat.

It has a tendency to keep recurring.

The most important thing is to break the itch scratch itch cycle.

This can be done with the help of anti histamines like doxepin as they control the itching, and in this manner there is no repeated scratching . Repeatedly scratching it leads to further aggravation of the lesions. You will need a prescription for doxepin and it will be important to take it under your doctor's supervision.

This will also help in prevention of recurrences.

Application of high potent steroid creams like halobetasol will help in resolving of the lesions.

This treatment protocol will help in the treatment and prevention of recurrences.

Also application of a moisturizing lotion daily will help take care of dryness that you have.

I wouldn't advise chemical peel now as that increase the dryness and aggravate the problem.

That can be tried only after the condition has revolved and is stable.

Please let me know if I can address any other concern for you.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor